Home » Background (Page 2)
Category Archives: Background
March 10, 2017 – A committee of the European Medicines Agency (EMA) has recommended the suspension of the marketing authorizations for four linear gadolinium-based contrast agents (GBCAs) used for MRI scans because of concerns about small amounts of gadolinium from administered GBCAs being deposited in the brain.
At the completion of its year-long review of GBCAs, the EMA’s Pharmacovigilance and Risk Assessment Committee (PRAC) “found convincing evidence of accumulation of gadolinium in the brain from studies directly measuring gadolinium in brain tissues and areas of increased signal intensity seen on MRI scan images many months after the last injection of a gadolinium contrast agent”.
Linear agents recommended for suspension by the PRAC are:
Gadobenic acid, marketed as MultiHance by Bracco Diagnostics Inc.
Gadodiamide, marketed as Omniscan by GE Healthcare
Gadopentetic acid, marketed as Magnevist by Bayer HealthCare Pharmaceuticals
Gadoversetamide, marketed as OptiMARK by Mallinckrodt Inc.
The PRAC’s final recommendations will be sent to the Committee for Medicinal Products for Human Use (CHMP) for its opinion. Further details will be published when CHMP renders its opinion regarding the removal of the four linear agents from the market.
In its press release, the PRAC noted that deposition of gadolinium in other organs and tissues has been associated with rare side effects of skin plaques and Nephrogenic Systemic Fibrosis (NSF). It also noted that “non-clinical laboratory studies have shown that gadolinium can be harmful to tissues”.
The PRAC said that two linear agents will remain available: gadoxetic acid (brand name Eovist), used at a low dose for liver scans, since it meets an important diagnostic need in patients with few alternatives, and a formulation of gadopentetic acid injected directly into joints because its gadolinium concentration is very low. The PRAC indicated that both agents should be used at “the lowest dose that enhances images sufficiently to make diagnoses and only if unenhanced scans are not suitable”.
On July 27, 2015, the FDA issued its first, and so far only, Safety Announcement regarding gadolinium retention in the brain following repeated use of a GBCA for MRIs. It acknowledged that trace amounts of gadolinium may stay in the body long-term, and noted that “recent studies conducted in people and animals have confirmed that gadolinium can remain in the brain, even in individuals with normal kidney function”.
The 2015 announcement said that the FDA, including its National Center for Toxicological Research (NCTR), “will study this possible safety risk further”. As of this writing, the FDA has made no further public safety announcements regarding the use of gadolinium-based contrast agents.
It remains to be seen if the FDA will follow the lead of the EMA and suspend the use of the linear GBCAs. Three of the four suspended agents are linked to the most unconfounded cases of NSF, and they are among the most widely used GBCAs for magnetic resonance imaging (MRI) procedures.
PRAC concludes assessment of gadolinium agents used in body scans and recommends regulatory actions, including suspension for some marketing authorisations. EMA/157486/2017. http://www.ema.europa.eu/docs/en_GB/document_library/Press_release/2017/03/WC500223209.pdf
A new study by Radbruch et al concerning gadobutrol has been published online ahead-of-print in Investigative Radiology. The paper, High Signal Intensity in the Dentate Nucleus and Globus Pallidus on Unenhanced T1-Weighted Images: Evaluation of the Macrocyclic Gadolinium-Based Contrast Agent Gadobutrol, did not find signal increases in the dentate nucleus (DN) or in the globus pallidus (GP) after serial administrations of gadobutrol (Gadovist, Bayer Healthcare). The study included 30 patients who had received at least 5 MRI examinations with only Gadovist.
The findings are in contrast to a previously published study by Stojanov et al that we reported about. That paper was titled, Increasing signal intensity within the dentate nucleus and globus pallidus on unenhanced T1W magnetic resonance images in patients with relapsing-remitting multiple sclerosis: correlation with cumulative dose of a macrocyclic gadolinium-bases contrast agent, gadobutrol (European Radiology, 2015).
Radbruch and his colleagues concluded that their finding “adds further support to the hypothesis that the molecular structure of a gadolinium-based contrast agent as either macrocyclic or linear is a crucial factor for its potential to cause gadolinium deposition in the brain”. The authors also noted that future studies are needed to assess this hypothesis.
I agree that additional research is needed. I would be interested to find out if gadolinium from macrocyclic agents is being deposited in the brain, but perhaps in smaller quantities than from linear agents. If so, it might be that the amount of deposited gadolinium has to reach a certain level before signal increases are detected on magnetic resonance images (MRI). Still to be determined are the long-term effects of any amount of gadolinium deposition in the brain or elsewhere in the body.
Radbruch, A., Weberling, L. D., Kieslich, P. J., Hepp, J., Kickingereder, P., Wick, W., … Bendszus, M. (2015). High-Signal Intensity in the Dentate Nucleus and Globus Pallidus on Unenhanced T1-Weighted Images: Evaluation of the Macrocyclic Gadolinium-Based Contrast Agent Gadobutrol. Investigative Radiology, 50(12). Retrieved from http://journals.lww.com/investigativeradiology/Fulltext/2015/12000/High_Signal_Intensity_in_the_Dentate_Nucleus_and.1.aspx
Stojanov, D. A., Aracki-Trenkic, A., Vojinovic, S., Benedeto-Stojanov, D., & Ljubisavljevic, S. (2015). Increasing signal intensity within the dentate nucleus and globus pallidus on unenhanced T1W magnetic resonance images in patients with relapsing-remitting multiple sclerosis: correlation with cumulative dose of a macrocyclic gadolinium-based contrast age. European Radiology. http://doi.org/10.1007/s00330-015-3879-9
A new study by Weberling et al, Increased Signal Intensity in the Dentate Nucleus on Unenhanced T1-Weighted Images after Gadobenate Dimeglumine Administration, found increased signal intensity (SI) in the dentate nucleus (DN) after serial injections of the linear gadolinium-based contrast agent (GBCA) gadobenate dimeglumine (MultiHance, Bracco Diagnostics Inc.). The study included 50 patients that had a minimum of 5 consecutive brain MRI scans with MultiHance. All MRIs were performed between March 1, 2014 and December 31, 2014 in the German Cancer Research Center, Heidelberg, Germany. 45 of the patients had an estimated glomerular filtration rate (eGFR) greater than 60, and 5 had an eGFR between 45 and 60.
Like the 2015 study by Radbruch et al, the exclusion criteria included: history of brain hemorrhage, stroke, or brain ischemia; edema, tumor, or other lesions located in the cerebellum or pons; history of intracranial infection, such as meningitis or encephalitis; missing or unsatisfactory unenhanced T1-weighted MRI scans; and missing documentation of the contrast agent administered.
The study found an increased SI in the DN-to-CSF (cerebrospinal fluid) and DN-to-pons ratios on unenhanced T1-weighted images in patients that had at least 5 MRIs with the gadolinium-based contrast agent MultiHance. The authors said, “Because the previous work by McDonald et al showed that SI correlates with gadolinium retention in the respective area, the SI increase found herein likely reflects the specific potential of gadobenate dimeglumine to release gadolinium”. (more…)
On May 27, 2015, JAMA Dermatology published a Case Report by Larson et al that described a biopsy-confirmed case of “Nephrogenic Systemic Fibrosis Manifesting a Decade after Exposure to Gadolinium”. According to the report, a long-term hemodialysis patient was exposed to a gadolinium-based contrast agent several times between 1998 and 2004 during magnetic resonance angiography (MRA) of his abdominal vessels and arteriovenous fistula. Ten years later, in 2014, he developed new dermal papules and plaques. The diagnosis of NSF was made based on the findings of a biopsy of affected skin which showed thickening of collagen, CD34+ spindle cells, and increased mucin in the dermis. (Information about the agent(s) and dosages are not provided).
Prior to this case, the authors noted that the longest documented time after exposure to gadolinium to NSF manifestation was 3 ½ years.
This case shows that even in patients with severe renal disease retained gadolinium can take many years before causing “visible” evidence of a problem. The authors concluded that, “Although the use of gadolinium contrast agents in patients with kidney failure has markedly decreased, patients with exposure to gadolinium years to decades previously may manifest the disease”. (more…)